What is drug-induced parkinsonism?
Drug-induced parkinsonism is one of the leading causes of Parkinson’s disease. It can occur from taking medications such as antidepressants or antipsychotics. It’s also known as neuroleptic-induced parkinsonism.
While drug-induced parkinsonism and Parkinson’s disease share similarities, it’s important to note that they are not the same.
Parkinson’s disease is a chronic neurodegenerative disorder that can cause non-motor symptoms such as:
But drug-induced parkinsonism refers to conditions that cause difficulty with movement, such as tremors and stiffness.
Both share similar symptoms, but there are key differences in causes and treatment.
What are the symptoms of drug-induced parkinsonism?
The symptoms of drug-induced parkinsonism can appear suddenly and rapidly, unlike the symptoms of Parkinson’s disease, which appear gradually.
While symptoms such as movement issues can appear on one side of the body in people with Parkinson’s disease, those who have drug-induced parkinsonism can experience these symptoms on both sides of their bodies.
Other common symptoms of drug-induced parkinsonism include:
Consider speaking with a healthcare professional if you’re experiencing these symptoms after taking antipsychotic medications.
Causes of drug-induced parkinsonism
Medications such as dopamine agonists are one of the leading causes of drug-induced parkinsonism. They can block the action of dopamine in nerve cells, which can impact your ability to focus and control movement.
While dopamine agonists can improve symptoms of Parkinson’s disease, such as sleep disorders and pain, they can also cause symptoms of parkinsonism, such as:
- abnormal or involuntary movement
Consider speaking with a healthcare professional to determine whether the medication’s benefits outweigh the side effects.
Some of the medications that can cause parkinsonism symptoms include:
- anti-nausea drugs
- anticonvulsant drugs
- calcium channel blockers
- gastrointestinal prokinetics
According to a 2018 study, healthcare professionals prescribe many of these drugs to treat depression and abdominal discomfort, with antipsychotics and anti-nausea medications among the most common to result in parkinsonism.
Complications of drug-induced parkinsonism
Drug-induced parkinsonism can typically resolve in a matter of weeks and months. But the condition can persist in up to 50% of people.
The condition can remain if it’s not properly diagnosed and treated, which can worsen symptoms.
It’s important to consider speaking with a healthcare professional if you are experiencing increased symptoms.
Free prescription coupons
Seriously … free. Explore prices that beat the competition 70% of the time.Get free card
Diagnosis of drug-induced parkinsonism
To diagnose drug-induced parkinsonism, a healthcare professional will take a look at different factors, such as:
- Age: Drug-induced parkinsonism often appears in people ages 40–87, 90% of whom are older than 65 years.
- Sex: Females are more likely to have drug-induced parkinsonism than males.
- Appearance of symptoms: Your doctor will assess when symptoms of parkinsonism appear and whether they appear during the use of certain medications.
- Health history: A review of your health history can help your doctor see if you have any other underlying conditions.
- List of medications: Your doctor will ask about any medications you’re taking to see if their side effects could be causing parkinsonism symptoms.
A healthcare professional may order imaging tests, such as single-photon-emission computed tomography (SPECT) and positron emission tomography (PET) scans, to monitor the movement of dopamine in your brain.
It can be difficult to diagnose drug-induced parkinsonism as the medications that cause the condition are often prescribed outside of neurological departments.
Is drug-induced parkinsonism reversible?
You can reverse drug-induced parkinsonism when you stop taking the medication causing the symptoms.
Around 60% of people will recover from drug-induced parkinsonism 2 months after stopping the medication. Some people can even see improvements within hours or days, while others can see symptoms disappear after 2 years.
Parkinsonism symptoms may persist and progress for some people. In these cases, the medication has accelerated symptoms in those who are starting to develop Parkinson’s disease.
Drug-induced parkinsonism can persist or slowly subside in about 10% of people.
Treatment for drug-induced parkinsonism
The first-line treatment for drug-induced parkinsonism is to reduce or stop taking the medication causing the symptoms.
A healthcare professional will consider whether stopping the medication to help drug-induced parkinsonism symptoms is more favorable than treating the underlying condition.
In these cases, a healthcare professional may prescribe an alternative medication to manage the underlying condition. Some medications that can help treat symptoms of parkinsonism, like tremors, include:
Exercise and physical and occupational therapy can also help improve the movement and posture of people with drug-induced parkinsonism.
Drug-induced parkinsonism occurs when certain medications cause symptoms similar to those experienced by people with Parkinson’s disease, such as movement issues and tremors.
Though both conditions share similar symptoms, there are key differences in causes and treatment.
Taking anticonvulsant and anti-nausea medication can produce side effects and result in drug-induced parkinsonism.
It’s important to speak with a healthcare professional if you’re taking medication and experience symptoms, such as:
- gait issues
- speech issues
Most of the time, symptoms will cease once you stop taking the medication. A healthcare professional will consider whether stopping the medication to help drug-induced parkinsonism symptoms is more favorable than treating the underlying condition.
- Blanchet P, et al. (2016). Drug-induced parkinsonism: Diagnosis and management. dovepress.com/drug-induced-parkinsonism-diagnosis-and-management-peer-reviewed-fulltext-article-JPRLS
- Drug-induced parkinsonism. (n.d.). apdaparkinson.org/article/drug-induced-parkinsonism
- Drug-induced parkinsonism. (2008). parkinsons.org.uk/sites/default/files/2018-09/FS38%20Drug%20induced%20parkinsonism_0.pdf
- Feldman M, et al. (2022). Updated perspectives on the management of drug-induced parkinsonism (DIP): Insights from the clinic. dovepress.com/updated-perspectives-on-the-management-of-drug-induced-parkinsonism-di-peer-reviewed-fulltext-article-TCRM
- Sadananda SK, et al. (2013). Effectiveness of electroconvulsive therapy for drug-induced parkinsonism in the elderly. pubmed.ncbi.nlm.nih.gov/23422531/
- Shin HW, et al. (2012). Drug-induced parkinsonism. thejcn.com/pdf/10.3988/jcn.2012.8.1.15
- Shiraiwa N, et al. (2018). Clinical features of drug-induced parkinsonism. ncbi.nlm.nih.gov/pmc/articles/PMC6322048/